Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 6, 2024, 8:09 PM CDT for 4 counties in Kansas. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 8:09 PM CDT (01:09 UTC)
- Expired
- May 6, 2024, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:14 PM CDT | HAIL 2 | Moonlight, KS | Estimated from social media photo. |
| May 6, 8:17 PM CDT | FUNNEL CLOUD | 3 N Chapman, KS | |
| May 6, 8:26 PM CDT | HAIL 4 | 7 Nne Moonlight, KS | |
| May 6, 8:28 PM CDT | HAIL 3 | 7 Ne Moonlight, KS | |
| May 6, 8:29 PM CDT | HAIL 4 | 7 N Moonlight, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.7
The text
As transmitted.
125
WFUS53 KTOP 070109
TORTOP
KSC027-041-061-161-070145-
/O.NEW.KTOP.TO.W.0037.240507T0109Z-240507T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
809 PM CDT Mon May 6 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Dickinson County in central Kansas...
Northwestern Geary County in east central Kansas...
Southwestern Riley County in northeastern Kansas...
Southeastern Clay County in north central Kansas...
* Until 845 PM CDT.
* At 808 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Moonlight, moving northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Weather spotters reported funnel cloud. At 806 PM,
trained spotters reported a funnel cloud 1 mile east of
Abilene.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Junction City, Abilene, Chapman, Wakefield, Milford, Milford Lake,
and Moonlight.
This includes Interstate 70 between mile markers 275 and 288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3890 9715 3894 9723 3925 9708 3914 9670
TIME...MOT...LOC 0108Z 227DEG 41KT 3897 9713
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
1014 follow-up statements
578
WWUS53 KTOP 070117
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
817 PM CDT Mon May 6 2024
KSC027-041-061-161-070145-
/O.CON.KTOP.TO.W.0037.000000T0000Z-240507T0145Z/
Dickinson-Geary-Riley-Clay-
817 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN DICKINSON...NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND
SOUTHEASTERN CLAY COUNTIES...
At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Moonlight, moving northeast at 50
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation. Spotters report a
persistant rotating wall cloud northeast of Moonlight.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Junction City, Chapman, Wakefield, Milford, Milford Lake, and
Moonlight.
This includes Interstate 70 between mile markers 283 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3896 9706 3902 9719 3925 9708 3914 9670
TIME...MOT...LOC 0116Z 219DEG 44KT 3904 9705
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
101774
WWUS53 KTOP 070126
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
826 PM CDT Mon May 6 2024
KSC027-041-061-161-070145-
/O.CON.KTOP.TO.W.0037.000000T0000Z-240507T0145Z/
Dickinson-Geary-Riley-Clay-
826 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN DICKINSON...NORTHWESTERN GEARY...SOUTHWESTERN RILEY AND
SOUTHEASTERN CLAY COUNTIES...
At 826 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Milford Lake, moving northeast at 45 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Junction City, Wakefield, Milford, and Milford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3903 9704 3909 9711 3925 9708 3914 9670
TIME...MOT...LOC 0126Z 227DEG 41KT 3912 9694
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
101549
WWUS53 KTOP 070132
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
832 PM CDT Mon May 6 2024
KSC161-070142-
/O.CAN.KTOP.TO.W.0037.000000T0000Z-240507T0145Z/
Riley-
832 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR SOUTHWESTERN RILEY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for central,
north central, northeastern and east central Kansas.
&&
LAT...LON 3923 9703 3918 9685 3914 9685 3905 9697
3906 9698 3913 9708
TIME...MOT...LOC 0132Z 227DEG 41KT 3917 9687
$$
KSC027-041-061-070145-
/O.CON.KTOP.TO.W.0037.000000T0000Z-240507T0145Z/
Dickinson-Geary-Clay-
832 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN DICKINSON...NORTHWESTERN GEARY AND SOUTHEASTERN CLAY
COUNTIES...
At 832 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Milford, moving northeast at 45 mph.
HAZARD...Tornado and softball size hail.
SOURCE...Radar indicated rotation. Emergency Management reported
softball sized hail near Upland at 830 PM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wakefield, Milford, and Milford Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3923 9703 3918 9685 3914 9685 3905 9697
3906 9698 3913 9708
TIME...MOT...LOC 0132Z 227DEG 41KT 3917 9687
TORNADO...RADAR INDICATED
MAX HAIL SIZE...4.00 IN
$$
101429
WWUS53 KTOP 070137
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
837 PM CDT Mon May 6 2024
KSC027-041-061-070146-
/O.EXP.KTOP.TO.W.0037.000000T0000Z-240507T0145Z/
Dickinson-Geary-Clay-
837 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHEASTERN DICKINSON...NORTHWESTERN
GEARY AND SOUTHEASTERN CLAY COUNTIES WILL EXPIRE AT 845 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
large hail is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for central,
north central, northeastern and east central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
northern Geary county and northern Riley county.
&&
LAT...LON 3923 9703 3918 9685 3914 9685 3905 9697
3906 9698 3913 9708
TIME...MOT...LOC 0136Z 227DEG 41KT 3919 9684
$$
101What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 2:11 PM CDT, 5 hours 58 minutes earlier. Its key messages:
- Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
- Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 6, 7:24 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
724 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Gst 5 NW Junction City 39.09N 96.90W
05/06/2024 E70 MPH Geary KS Trained Spotter
Also 3/4 inch hail.
&&Local storm report, May 6, 7:29 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
729 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM Tstm Wnd Gst Junction City 39.03N 96.83W
05/06/2024 E60 MPH Geary KS Public
Public posted video on social media. Also
small hail.
&&
CPLocal storm report, May 6, 7:35 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
735 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Hail 3 NE Grandview Plaza 39.06N 96.75W
05/06/2024 E0.75 Inch Geary KS Public
Report from mPING: Dime (0.75 in.).
&&
STLocal storm report, May 6, 7:39 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
739 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Tstm Wnd Gst 3 NE Ogden 39.14N 96.67W
05/06/2024 M60 MPH Riley KS ASOS
KMHK Manhattan Municipal Airport.
&&Local storm report, May 6, 7:57 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
757 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Hail 2 NW Junction City 39.04N 96.86W
05/06/2024 E0.88 Inch Geary KS Public
&&Local storm report, May 6, 8:03 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
803 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Hail 1 N Abilene 38.93N 97.22W
05/06/2024 E1.00 Inch Dickinson KS Trained Spotter
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Morris, Pottawatomie, Riley and 2 more | 26 min |
| May 6, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 26 min |
| May 6, 7:37 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 23 min |
| May 6, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Marshall, Pottawatomie, Riley, Wabaunsee, Washington | 33 min |
| May 6, 7:47 PM CDT | Tornado Warning | TOP | Dickinson | 28 min |
| May 6, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 34 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 30 min |
| May 6, 8:03 PM CDT | Tornado Warning | TOP | Pottawatomie | 27 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 23 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Washington | 23 min |
| May 6, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 25 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 47 min |
| May 6, 8:45 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Washington | 30 min |
| May 6, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 35 min |
| May 6, 9:07 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| May 6, 9:15 PM CDT | Special Weather Statement | TOP | Coffey | 45 min |
| May 6, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 27 min |
| May 6, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 36 min |
| May 6, 9:30 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| May 6, 9:35 PM CDT | Special Weather Statement | TOP | Dickinson, Marshall, Riley | 25 min |
| May 6, 9:38 PM CDT | Special Weather Statement | TOP | Nemaha | 37 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 54 min |
| May 6, 10:00 PM CDT | Areal Flood Advisory | TOP | Nemaha | 3 hr |
| May 6, 10:02 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 17 min |
| May 6, 10:06 PM CDT | Special Weather Statement | TOP | Douglas | 39 min |
| May 6, 10:12 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 33 min |
| May 6, 10:42 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Brown, Jackson | 32 min |
| May 6, 11:24 PM CDT | Special Weather Statement | TOP | Osage | 21 min |
| May 7, 6:45 AM CDT | River Flood Warning | TOP | Marshall | 19 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.